Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

A strengthening of the Carleman-Hardy-Pólya inequality


Author: Finbarr Holland
Journal: Proc. Amer. Math. Soc. 135 (2007), 2915-2920
MSC (2000): Primary 26D15
Published electronically: May 9, 2007
MathSciNet review: 2317969
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: As a consequence of a more general statement proved in the paper, it is deduced that, if $ n\ge1$, and $ a_j>0,\,j=1,2,\dotsc,n$, then

$\displaystyle \left(\frac{\sum_{j=1}^n \root j\of{a_1a_2\dotsm a_j}}{\sum_{j=1}... ...of{a_1a_2\dotsm a_n}}{\sum_{j=1}^n \root j\of{a_1a_2\dotsm a_j}}\le\frac{n+1}n,$

with equality if and only if $ a_1=a_2=\dotsb =a_n$. This is a new refinement of Carleman's classic inequality.


References [Enhancements On Off] (What's this?)

  • 1. Grahame Bennett, Factorizing the classical inequalities, Mem. Amer. Math. Soc. 120 (1996), no. 576, viii+130. MR 1317938, 10.1090/memo/0576
  • 2. T. CARLEMAN, Sur les functions quasi-analytiques, Fifth Scand. Math. Congress (1923), 181-196.
  • 3. Maria Johansson, Lars-Erik Persson, and Anna Wedestig, Carleman’s inequality-history, proofs and some new generalizations, JIPAM. J. Inequal. Pure Appl. Math. 4 (2003), no. 3, Article 53, 19 pp. (electronic). MR 2044402
  • 4. G. H. HARDY, Notes on some points of the integral calculus (LX), Messenger of Math. 54 (1925), 150-156.
  • 5. G. H. Hardy, J. E. Littlewood, and G. Pólya, Inequalities, Cambridge, at the University Press, 1952. 2d ed. MR 0046395
  • 6. F. HOLLAND, On a mixed arithmetic-mean, geometric-mean inequality, Math. Competitions 5 (1992), 60-64.
  • 7. Kiran Kedlaya, Proof of a mixed arithmetic-mean, geometric-mean inequality, Amer. Math. Monthly 101 (1994), no. 4, 355–357. MR 1270962, 10.2307/2975630
  • 8. Kiran S. Kedlaya, Notes: A Weighted Mixed-Mean Inequality, Amer. Math. Monthly 106 (1999), no. 4, 355–358. MR 1543452, 10.2307/2589560
  • 9. T. S. NANJUNDIAH, Sharpening of some classical inequalities, Math Student 20 (1952), 24-25.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 26D15

Retrieve articles in all journals with MSC (2000): 26D15


Additional Information

Finbarr Holland
Affiliation: Mathematics Department, University College, Cork, Ireland
Email: f.holland@ucc.ie

DOI: http://dx.doi.org/10.1090/S0002-9939-07-08876-4
Keywords: Weighted geometric means, Carleman's inequality, convex functions
Received by editor(s): September 23, 2005
Received by editor(s) in revised form: June 8, 2006
Published electronically: May 9, 2007
Communicated by: David Preiss
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.